This is an adverse drug reaction to serotonergic agents, i.e. 5-hydroxytryptamine (5-HT) agonists. It can occur as a consequence of normal therapeutic drug use, repeated high dose use of serotonin boosting drugs, self-poisoning and drug interactions. The syndrome is the consequence of excessive stimulation of the central nervous system and peripheral serotonin receptors. There is a wide spectrum of illness ranging from barely noticeable minor symptoms such as tremors and malaise, autonomic behaviours to life-threatening acute illness.
Similar to tips for ecstasy use:
• You should avoid using these substances if you have high blood pressure, heart disease, epilepsy (or family history of epilepsy), diabetes or liver problems. Take advice if you are unsure.
• Taking BZP-type pills and dancing in hot clubs can cause dehydration and overheating. Non-alcoholic drinks such as water or isotonic drinks help to prevent this. However, it can be dangerous to drink too much fluid. It is therefore advisable to sip one pint of non-alcoholic liquid (not more) per hour.
• Regular rests from dancing will also reduce the risks of dehydration and overheating.
• People using BZP-type pills in clubs or at dance events should ensure that they will be looked after in the event of an emergency. It is advisable to go to events that adhere to a safer dancing code of conduct, including adequate ventilation, rest areas, freely available water and staff who are trained to deal with emergencies.
• It is advisable that only half a pill (if in pill form) is taken first in order to try and determine the potency. Wait for up to 2 hours before re-dosing. If in a powdered form, again only take very little and wait at least 2 hours before considering re-dosing.